Find Support

Husband's First Nivolumab Tratment

Husband's First Nivolumab Tratment

Posted By
Hopeful105
1/10/2019 8:11am
View other posts by
Activity
Replies: 6

My husband is 60 years old and was diagnosed with Stage 4 melanoma in his small intestine and lung.   They removed the tumor in the small intestine.  He is starting immunotherapy (nivolumab) treatments Monday.  I was just wondering what to expect.  I know everyone's reaction is different.  Does everyone get some kind of side effects or have any of you been fortunate enough to tolerate it ok?  How quickly do the side effects kick in?    I know it will be a couple of months before we know if his cancer is reacting from the treatments.   I am just wondering what it will be like between now and then.

I am sorry you and your husband are dealing with this.  However, I am super glad he is starting treatment.

I took Nivolumab (Opdivo) before it was FDA approved, after having brain and lung mets, in a Phase 1 trial from 2010-2013 (2 1/2 years)!!!  It was tough, but I completed all treatments and remain NED from melanoma with no further treatment.  Many on this board have completed immunotherapies with good responses and manageable side effects.  So, there is lots of hope!!  

As to side effects...  You are correct.  They differ from person to person in time of onset as well as intensity.  Fatigue, skin rashes, and joint pain are very common.  Effects are generally cumulative, last beyond treatment to some extent, but most gradually resolve once treatment is completed.  Endocrine issues can require daily medicine for life, should one develop those sorts of problems.  Here is an old post I put together that remains true:  

http://chaoticallypreciselifeloveandmelanoma.blogspot.com/2013/10/side-effects-of-nivolumab.html  

These days docs are much better versed in treating patients with immunotherapy since their FDA approvals that started in 2011.  They are also much better versed in treating significant side effects.  The key is recognizing side effects for what they are, treating them with steroids if needed (we have learned that such treatment does NOT adversely affect outcome), and even to take a break from therapy for a minute, if necessary, in order to continue needed melanoma treatment later. 

Finally, anti-PD-1 as a single agent (Keytruda or Opdivo) usually has fewer side effects than Yervoy (ipiliumab, an anti-CTLA-1 product) alone or when it is administered as the "ipi/nivo combo".  

Hope this helps.  I am sure others will chime in.  I wish you and your husband my best.  Celeste

Thank you so much Celeste!  This is so helpful and I have found so much useful information on the boards too.  In reading all the posts, we begin to understand what the future holds a little better than when we first got the diagnosis.   There are such amazing posts that give us more hope than we initially had.   Thankfully melanoma treatment has come a far way and pray it continues to improve at the rate is has over the most recent years.   I wish we weren't in a position to be here but I am glad I found it.  There's so much good information and obviously a community all bound by this crazy disease.

Hello, my husband started immunotherapy with Opdivo in May. He has tolerated it very well. He is a little tired the day after his infusion and he has developed a rash, for the most part he feels normal and even good! I wish you both the best.

Amie Taylor

Thanks Amie. That is encouraging to hear!   I hope things continue to go well for your husband.  I wish the best for you and your family too!

I am 75 years old and receive Opdivo.  My side effects:
I have fatigue for a few days after an Opdivo infusion. 
I have a mild tension headache that I ignore. 
I take levothyroxine for a thyroid problem.
Fatigue is the only side effect that affects my activities.   I had an infusion of 480 mg of Opdivo on Wednesday January 2.  Thursday I ran 20 minutes.  Friday I ran 30 minutes.  Saturday I ran 40 minutes.  Sunday I ran 50 minutes, which is my normal run.

Good Morning,

I am approaching the end of my 1 year Opdivo treatments. I am 65, working full time, and have minimal side effects.  Fatigue, joint pain, muscle aches and ithcing with minimal "rashes" have popped up and resolved quickly. 

I saw my oncologist last week who told me that he believes that I will be totally "cured" from my 3A metastatin melanoma.  Reading others trials and tribulations, I am cautiously optimistic .  I hope your husband continues to do well with minimal side effects.

Best wishes to you both

dessie